aService des Maladies Infectieuses et Tropicales, France
bLaboratoire de Microbiologie, Hôpital Saint-Antoine, Assistance Publique, Hôpitaux de Paris, Paris, France
cFaculté de Médecine Pierre et Marie Curie, Université Paris VI, Paris, France.
Received 4 August, 2006
Accepted 5 October, 2006
Immune reconstitution inflammatory syndrome (IRIS)  is a pathological inflammatory reaction that may occur after HAART initiation in AIDS patients and target either previously treated or subclinical infections. We report the succession of an unusual acute presentation of tuberculous meningitis unmasked by antiretroviral treatment, corresponding to the first such case of IRIS, immediately followed by the onset of a severe ‘paradoxical reaction’ consisting of cerebral tuberculomas.
A 26-year-old HIV-1-seropositive woman from Guinea with a CD4 cell count of 101 cells/μl and a viral load of 138 100 copies/ml began antiretroviral treatment. One month later, she had a 3-day history of acute headache and vomiting revealing a meningeal syndrome. Her CD4 cell count was 258 cells/μl and the plasma viral load was 100 copies/ml. Magnetic resonance imaging of the brain was normal. Cerebrospinal fluid (CSF) yielded lymphocytic meningitis with a high level of protein (3 g/l) and a very low level of glucose (1.8 mmol/l); Gram and Ziehl–Neelsen stainings were negative, as were tests for herpes simplex virus, varicella zoster virus, cytomegalovirus, syphilis, and cryptococcosis. Computed tomography of the thorax and abdomen showed micronodular infiltrates of the upper lungs, low-density lesions of the spleen and liver, and multiple retroperitoneal adenopathies. She was prescribed isoniazid, rifampin, pyrazinamide, ethambutol, and intravenous steroids. Oral valgancyclovir was given for prophylaxis of cytomegalovirus infection. Antiretroviral treatment was interrupted. On day 21, CSF culture yielded a Mycobacterium tuberculosis isolate susceptible to all antituberculous agents. She became afebrile and her neurological status normalized. Steroids were gradually withdrawn after 7 weeks of treatment. One week later, sudden headache and homonymous lateral hemianopsia arose. Magnetic resonance imaging showed multiple tuberculomas in the optic chiasma region (Fig. 1). CSF showed a lower cell count, but persistant abnormal protein and glucose levels. Culture of CSF remained negative. Steroids and HAART were resumed; 15 months later, the patient is still on antibiotics and is well.
Three features of this case are of particular interest. Our patient had an unmasking form of IRIS as suggested by: (i) the close temporal relationship between the introduction of HAART and the onset of meningitis; (ii) the rapid and significant immune recovery; and (iii) the unusual acute onset of tuberculous meningitis. IRIS may occur in HIV-1-infected patients starting antiretroviral treatment after an opportunistic infection . The ‘unmasking variant’ of IRIS has been described as the occurrence of clinical manifestations of opportunistic infections after HAART initiation, but has not previously been reported with central nervous system tuberculosis.
The second interesting feature is the ‘paradoxical’ and uncommon  onset of cerebral tuberculomas during optimal treatment for meningeal tuberculosis. Such ‘paradoxical reactions’  are known in HIV-seronegative patients as major inflammatory reactions at the initial site or another site of tubercular infection, and must be distinguished from relapses.
Finally, our patient is unique in the close succession of these two related but distinct immune disorders: a new presentation of IRIS, immediately followed by a severe paradoxical reaction. In immunocompetent hosts, the release of mycobacterial antigens during antituberculous treatment leads to an excessive granulomatous inflammation (paradoxical reaction), whereas the immune recovery on antiretroviral treatment in HIV patients results in a sudden inflammatory reaction against previously treated or latent pathogens, namely IRIS.
HIV-infected patients may experience severe inflammatory responses. Clinicians should be aware of the need to assess risk factors for latent tuberculosis, especially in African patients, before initiating antiretroviral treatment.
1. Shelburne SA, Visnegarwala F, Darcourt J, Graviss EA, Giordano TP, White AC Jr, Hamill RJ. Incidence and risk factors for immune reconstitution inflammatory syndrome during highly active antiretroviral therapy. AIDS 2005; 19:399–406.
2. Afghani B, Lieberman JM. Paradoxical enlargement or development of intracranial tuberculomas during therapy: case report and review. Clin Infect Dis 1994; 19:1092–1099.
3. Breen RAM, Smith CJ, Bettinson H, Dart S, Bannister B, Johnson MA, Lipman MCI. Paradoxical reactions during tuberculosis treatment in patients with and without HIV co-infection. Thorax 2004; 59:704–707.
© 2007 Lippincott Williams & Wilkins, Inc.